Ohio, 2017

Damaging Winds in Ohio, June 4, 2017

June 4, 2017 · NWS IWX · 2 events in 1 county or zone

Low pressure system moved southeast into the area from Michigan trailing a cold front during the overnight hours. Unstable conditions existed, but bulk shear was marginal, resulting in pulse storms that produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Low pressure system moved southeast into the area from Michigan trailing a cold front during the overnight hours. Unstable conditions existed, but bulk shear was marginal, resulting in pulse storms that produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 4, 1:35 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 4, 1:35 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
235 PM EDT Sun Jun 4 2017

.SYNOPSIS...
Issued at 235 PM EDT Sun Jun 4 2017

Scattered showers and storms will continue across northern Indiana
and northwest Ohio through the evening. A few of these storms may
produce damaging winds and heavy rain but any severe threat is
expected to remain isolated. A few afternoon showers and storms are
possible again tomorrow but no severe weather is anticipated. Highs
tomorrow will still be around 80 but cooler and drier conditions are
expected for the rest of the week.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 235 PM EDT Sun Jun 4 2017

As earlier feared, surface dewpoints struggling to climb out of the
low/mid 60s, far from most raw guidance. This is likely due to deep
mixing/high sun angle and limited agricultural evapotranspiration
this early in the season. SPC/RAP mesoanalysis does show around 2000
J/kg SBCAPE to our SW, driven mainly by temps soaring near 90F. This
has eroded weak cap in place and sporadic pulse convection is firing
along old differential heating boundary. Convection is still
struggling some though given lack of low level moisture. DCAPE is
however climbing to around 1000 J/kg with steep low level lapse
rates and RAP is insistent on better moisture pooling/instability
later this afternoon. Still think an isolated strong/severe storm
is possible during the late afternoon and early evening but
coverage and intensity appear limited. Damaging wind gusts by far
the only real threat but some brief heavy rain is also possible.
Convection will continue to fester across our southern CWA through
most of the evening/early overnight but expect any isolated
severe threat to wind down around sunset. Entirely dry conditions
not expected until early Monday morning.

&&

.LONG TERM...(Monday through Sunday)
Issued at 235 PM EDT Sun Jun 4 2017

Very little impactful weather to discuss in the long term period.
Passing wave will merge with James Bay upper low and form a
seasonably strong cutoff/closed low over the eastern Great Lakes
through at least midweek. Trend over the past few model cycles has
been a slightly more westward location of upper low, increasing the
influence on our area's weather. A couple of vorticity spokes will
rotate around the upper low and, combined with relatively cool temps
aloft, may support a the chance for a few showers and storms. The
first chance, driven mainly by residual low level moisture and
diurnal heating, will arrive tomorrow. Some weak low level
convergence along secondary cold front structure but overall forcing
is weak and precip mainly supported by steep-ish lapse rates. Not
steep enough to generate any substantial instability/strong updrafts
but a few showers possible and isolated thunder can't be entirely
ruled out. Best chances will be in the eastern CWA.

Second chance for showers arrives Tue afternoon with loss of low
level moisture being compensated for by better mid/upper level
curvature. A few showers possible, mainly east of I-69, but thunder
chances appear even lower and not worth adding a mention. No impact
expected. Some non-zero chance for isolated sprinkles in our far
E/SE Wed/Thur but upper low is pulling away by then with shortwave
ridging and dry conditions expected. Next decent chance of rain not
until Friday afternoon when next shortwave/cold front arrives.

Cooler temps probably the main story. Predominate northerly flow and
at least some cloud cover will keep highs on the cool side of climo.
850mb temps tank to around 5C in the core of the thermal trough late
Tue/Wed. Expect highs around 70F during this time, slowly rebounding
to upper 70s by the end of the week. Dewpoints on Tues and Wed will
also likely drop back into the 40s, leading to a refreshing feel.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 138 PM EDT Sun Jun 4 2017

Remnant outflow boundary from earlier morning convection across
the southern Great Lakes has provided focal point for scattered
shower/thunderstorm development early this afternoon
west/southwest of KFWA where sfc temperatures have warmed into the
mid/upper 80s. Expecting these scattered showers/storms to
overspread Fort Wayne terminal through 22Z. Given upstream trends
, moderate amount of peak diurnal instability, and broad low
level confluence did opt to include short duration tempo TSRA
mention at KFWA in the 19Z-21Z timeframe and will assess trends
whether an extension to this timeframe is needed over next hour or
two for the late afternoon and/or early evening hours. Threat of
rain/thunderstorms appears a bit more questionable at KSBN and
have continue to omit with this TAF issuance. Thunder chances
diminish at KFWA after 00Z tonight with dry weather through
remainder of this period. Winds to shift northwest late
tonight/early Monday morning behind a cool front with mainly VFR
conditions through the period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 4, 3:00 AM EST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
400 AM EDT Sun Jun 4 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-050800-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
400 AM EDT Sun Jun 4 2017 /300 AM CDT Sun Jun 4 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, mainly this afternoon and this
evening. A few of the storms may be severe, especially across
northern Indiana and northwest Ohio, with damaging winds the main
threat. Heavy downpours may also accompany the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms east of I69 Monday afternoon.
Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-050800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
400 AM EDT Sun Jun 4 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. The storms could contain
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves are expected to be hazardous for small craft on
Monday and Tuesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-050800-
La Porte-Berrien-
400 AM EDT Sun Jun 4 2017 /300 AM CDT Sun Jun 4 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today. Isolated
severe storms are possible with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous swimming conditions due to high waves and rip currents are
expected on Lake Michigan beaches Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 4, 1:58 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
258 PM EDT SUN JUN 4 2017

INZ017-018-041930-
Whitley-Allen-
258 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...

At 257 PM EDT, a strong thunderstorm was located near Columbia City,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Aboite, Laud, Nine Mile, Dunfee, Poe, Hessen
Cassel, Tunker, Washington Center, Raber, Arcola, Rolling Hills and
Peabody.

This includes the following highways...
 Interstate 469 near mile marker 1, between mile markers 4 and 6, and
between mile markers 9 and 12.
 Interstate 69 in Indiana between mile markers 298 and 309.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4099 8534 4100 8534 4100 8545 4102 8559
      4113 8557 4112 8505 4092 8508
TIME...MOT...LOC 1857Z 277DEG 28KT 4108 8551

MARSILI
Special weather statement, Jun 4, 2:12 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
312 PM EDT SUN JUN 4 2017

INZ018-025>027-042000-
Huntington-Adams-Allen-Wells-
312 PM EDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALLEN...
NORTHEASTERN HUNTINGTON...NORTHEASTERN WELLS AND NORTHERN ADAMS
COUNTIES...

At 311 PM EDT, radar indicated an area of thunderstorms located
along a line extending from near New Haven to Ossian to near Markle.
Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. The strong wind gusts will likely precede the heavier
rainfall with these thunderstorms.

Locations impacted include...
Fort Wayne, New Haven, Bluffton, Decatur, Ossian, Monroeville,
Markle, Monroe, Aboite, Middletown, Roanoke, Preble, Zanesville,
Uniondale, Vera Cruz, Yoder, Edgerton In Allen County, Murray,
Peterson and Zulu.

This includes the following highways...
 Interstate 469 between mile markers 0 and 22.
 Interstate 69 in Indiana between mile markers 286 and 311.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4087 8546 4100 8537 4101 8534 4105 8534
      4114 8528 4113 8512 4108 8480 4078 8482
      4066 8512
TIME...MOT...LOC 1911Z 290DEG 23KT 4110 8506 4089 8514 4080 8532

MARSILI
Special weather statement, Jun 4, 2:18 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
318 PM EDT SUN JUN 4 2017

INZ008-016-017-041945-
Noble-Whitley-Kosciusko-
318 PM EDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NOBLE...
NORTHWESTERN WHITLEY AND CENTRAL KOSCIUSKO COUNTIES...

At 318 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milford to near Winona Lake to near
Warsaw. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Warsaw, Winona Lake, North Webster, Pierceton, Etna, Etna Green,
Leesburg, Big Barbee Lake, Ridinger Lake, Monoquet, Hoffman Lake,
Atwood, Big Lake, Irish Lake, Bear Lake, Little Chapman Lake, Oswego,
Wilmot, James Lake and Goose Lake.

Seek shelter until these storms pass.

LAT...LON 4136 8551 4125 8548 4116 8572 4122 8603
      4128 8605 4135 8583
TIME...MOT...LOC 1918Z 275DEG 16KT 4135 8580 4128 8578 4121 8591

MARSILI
Special weather statement, Jun 4, 2:33 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
333 PM EDT SUN JUN 4 2017

INZ017-018-042030-
Whitley-Allen-
333 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN AND SOUTHERN
WHITLEY COUNTIES...

At 333 PM EDT, a strong thunderstorm was located near Columbia City,
moving east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Columbia City, South Whitley, Aboite, Larwill, Laud, Dunfee, Coesse,
Washington Center, Raber, Arcola, Rolling Hills, Lake Everett and
Peabody.

This includes Interstate 69 in Indiana near mile marker 303.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4098 8534 4100 8534 4100 8540 4109 8564
      4118 8562 4116 8518 4097 8530
TIME...MOT...LOC 1933Z 275DEG 16KT 4114 8555

MARSILI
Special weather statement, Jun 4, 2:40 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
340 PM EDT SUN JUN 4 2017

OHZ015-016-024-025-042115-
Allen-Putnam-Van Wert-Paulding-
340 PM EDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PUTNAM...
SOUTHERN PAULDING...VAN WERT AND ALLEN COUNTIES...

At 338 PM EDT, radar indicated the leading edge of an area of
scattered thunderstorms located along a line extending from near
Payne to 7 miles west of Ohio City to near Monroe. Movement was east
at 20 mph.

Additional thunderstorms are expected to develop through the late
afternoon hours.

Winds in excess of 40 mph and pea size hail are possible with these
storms through late afternoon. Localized heavy rainfall is also
possible for locations that experience multiple thunderstorms late
this afternoon.

Locations likely impacted include...
Lima, Van Wert, Delphos, Ottawa, Bluffton, Spencerville, Columbus
Grove, Elida, Kalida, Payne, Pandora, Convoy, Ottoville, Ohio City,
Spencerville In Allen County, Middlebury, Middle Point, Cairo, Fort
Jennings and Harrod.

This includes Interstate 75 between mile markers 119 and 141.

Seek shelter until these storms pass.

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4068 8446 4073 8446 4073 8480 4108 8480
      4100 8388 4065 8388
TIME...MOT...LOC 1938Z 281DEG 19KT 4106 8476 4081 8474 4070 8488

MARSILI
Special weather statement, Jun 4, 2:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
345 PM EDT SUN JUN 4 2017

INZ014-016-042015-
Kosciusko-Marshall-
345 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KOSCIUSKO AND
SOUTHEASTERN MARSHALL COUNTIES...

At 343 PM EDT, a strong thunderstorm was located near Mentone, or 8
miles west of Warsaw, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Another thunderstorm was located near Inwood and will be capable of
producing wind gusts to 40 mph as it tracks across eastern Marshall
county.

Locations impacted include...
Warsaw, Winona Lake, Bourbon, Argos, Pierceton, Tippecanoe, Etna
Green, Little Chapman Lake, Monoquet, Hoffman Lake, Inwood, Atwood,
Palestine, Big Chapman Lake, Old Tip Town and Wooster.

Seek shelter until these storms pass.

LAT...LON 4124 8629 4136 8624 4128 8569 4112 8573
TIME...MOT...LOC 1943Z 281DEG 19KT 4125 8600

MARSILI

The radar

The Northern Indiana radar (KIWX), 109 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
June 4, 2:45 PM EST to 2:46 PM EST
Where
Van Wert County, 1.57 mi E of Glenmore
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -84.650

Emergency management officials reported a few trees were snapped near Richey Road.

Thunderstorm Wind, Van Wert

When
June 4, 3:00 PM EST to 3:01 PM EST
Where
Van Wert County, 2.14 mi SSE of Convoy
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.890, -84.690

Emergency management reported a shed was tossed roughly 80 yards and destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705656, 705657.